Cold/Wind Chill, Boone
- When
- February 18, 12:00 AM CST to 10:00 AM CST
- Where
- Boone forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.323, -88.823 (the zone’s center; the record gives no point)
Arctic air moved across the midwest during the early morning hours of Saturday, February 18th. In addition to the very cold air, wind chills dropped to -30 to -35 at many locations.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Arctic air moved across the midwest during the early morning hours of Saturday, February 18th. In addition to the very cold air, wind chills dropped to -30 to -35 at many locations. Ohare Airport dropped to -7 degrees Saturday morning and only reached a high of +8 degrees that afternoon. Rockford Airport dropped to -11 degrees Saturday morning and only reached a high of +3 degrees that afternoon. One man was found dead on the north side of the City of Chicago from exposure Saturday evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 17, 10:40 PM CST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1040 PM CST FRI FEB 17 2006
.DISCUSSION FOR AFTERNOON ZONES/GRIDS...
223 PM CST
MAIN FORECAST FOCUS IS TEMPS THROUGH WEEKEND.
MUCH QUIETER WEATHER AFTERNOON THAN THURSDAY...THOUGH COLDEST AIR
SINCE EARLY DECEMBER IS LURKING ON THE HORIZON.
VIGOROUS LOW PRESSURE SYSTEM THAT BROUGHT VARIETY OF WINTER/SPRING
WEATHER TO THE MIDWEST CONTINUES TO MOVE AWAY OVER NEW ENGLAND AND
EASTERN CANADA THIS AFTERNOON...WITH RELATIVELY STRONG LOW LEVEL
COLD ADVECTION IN PLACE ACROSS THE UPPER MIDWEST. STRONG ARCTIC HIGH
PRESSURE OOZING INTO THE CENTRAL AND NORTHERN PLAINS...WITH
AFTERNOON TEMPS BELOW ZERO FROM NEB/IA NORTHWEST. SFC PARCEL
TRAJECTORIES FROM THIS REGION...WITH COLD CORE OF 850 HPA TEMPS
AROUND -32 DEG C PASSING ACROSS UPPER MIDWEST TONIGHT. GFS/NAM 950
HPA TEMPS IN -20 TO -28 RANGE ACROSS FCST AREA BY 12 UTC SAT
SUGGESTING MINS FROM NEAR -10 ESPECIALLY OUT AROUND KRFD WHERE THERE
IS A LITTLE MEAGER SNOW COVER PER AFTN VIS SAT PICS...TO ZERO TO 5
ABOVE ACROSS SOUTHEAST COUNTIES OF CWA. THIS DESPITE SOME CI
SPREADING ACROSS REGION ASSOCIATED WITH ANTICYCLONIC SHEAR SIDE OF
150-160 KT UPPER JET STREAK. COMBINED WITH SFC PRES GRADIENT ON
EAST/NORTHEAST PERIPHERY OF HIGH PRESSURE CENTER...EXPECTING WINDS
REMAINING 10 TO 15 MPH BY MORNING...RESULTING IN WIND CHILLS -20 TO
-28 OR SO AT TIME OF MIN TEMPS. THIS AGREES WELL WITH CURRENT FCST
AND WIND CHILL ADVSRY...THUS NO CHANGES TO ADVSRY TIMING/PLACEMENT.
COLD CORE MOVES SLOWLY EASTWARD ON SATURDAY...THOUGH WITH SUCH A
COLD START TO MORNING AND 950 HPA TEMPS STILL -15 TO -20 DEG C
EXPECTING HIGHS ONLY NEAR 10 ABOVE NORTHWEST TO LOWER TEENS
SOUTHEAST. STILL RESULTING TEMP/WIND COMBO FOR WIND CHILLS ZERO TO
MINUS 5 SAT AFTN...UNPLEASANTLY COLD BUT ABOVE ADVSRY CRITERIA.
REMAINDER OF FCST GENERALLY UNCHANGED...EXCEPT SOME MINOR TEMP
TWEAKING. AREA REMAINS BENEATH SOMEWHAT FLATTER UPPER FLOW
PATTERN...ALLOWING GRADUAL MODERATION IN TEMPS AND DRY WEATHER
THROUGH AT LEAST MIDDLE OF NEXT WEEK. WESTERLY WIND FIELD
PREDOMINATES AS SFC HIGH GRADUALLY WEAKENS ACROSS MO/OH VLY THROUGH
MID WEEK. POSITIVELY TILTED SHORT WAVE TROUGH DROPS ACROSS NORTHERN
LAKE SUNDAY NIGHT INDUCING RETURN OF SOME WEAK WAA IN LOWER
LEVELS...WITH TEMPS BACK TO CLIMATOLOGICAL NORMALS BY WED OR SO.
RATZER
&&
.AVIATION DISCUSSION FOR 06Z TAFS...
A RELATIVELY QUIET AVIATION PERIOD UPCOMING OVER THE NEXT 24 HOURS.
ARCTIC AIR WILL CONTINUE TO OVERSPREAD NORTHERN ILLINOIS AND
NORTHWEST INDIANA OVERNIGHT. BROAD UPPER TROUGH ACROSS THE UPPER
GREAT LAKES WILL CONTINUE TO TRACK EASTWARD OVERNIGHT. MID LEVEL
FRONTOGENETICAL FLOW HAS SET UP FROM THE NORTHERN PLAINS INTO THE
UPPER MS VALLEY IN THE CONFLUENCE ZONE AT THE BASE OF THIS TROUGH.
TIGHTENING BAROCLINIC ZONE ALSO IS ACTING TO ENHANCEME UPPER JET
STREAK OVERHEAD TONIGHT...SO WILL KEEP SOME MID/HIGH CLOUDS IN THE
TAFS OVERNIGHT. A STRONG 1048 MB HIGH ACROSS THE NORTHERN PLAINS
WILL SLOWLY DRIFT SOUTHEAST INTO THE CENTRAL PLAINS INTO SATURDAY
MORNING. THIS WILL KEEP NORTHWEST FLOW ACROSS TERMINALS THROUGH THE
FORECAST PERIOD. WIND SPEEDS WILL BE GENERALLY AROUND 15 KTS WITH
GUSTS UP AROUND 20 KNOTS OVERNIGHT...WITH GUSTS DIMINISHING AFTER
10Z WITH PREVAILING WIND SPEEDS IN THE 10 TO 15 KNOT RANGE...AND
DECREASING TO 10 KNOTS OR LESS BACKING TO 270-290 DEGREES BY
SATURDAY EVENING. AFTER MID/HIGH CLOUDS OF TONIGHT...WILL GO WITH
SKC THROUGH THE REMAINDER OF THE FORECAST PERIOD WITH VERY DRY
COLUMN OVERHEAD WITH PWATS DROPPING TO < 0.10 INCHES FOR SATURDAY
AND SATURDAY NIGHT. NDM
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...WIND CHILL ADVISORY N OF I-80 LT TNGT THRU MID MRNG SATURDAY.
.IN...WIND CHILL ADVISORY LAKE CNTY LT TNGT THRU MID MRNG SATURDAY.
.LM...GALE WARNING OPEN WATERS THRU EARLY SATURDAY MORNING.
SMALL CRAFT ADVISORY FROM WINTHROP HARBOR TO CALUMET HARBOR
THRU SATURDAY MORNING.
SMALL CRAFT ADVISORY FROM WINTHROP HARBOR TO MICHIGAN CITY
THRU SATURDAY AFTERNOON.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 430 PM CST FRI FEB 17 2006 ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011- 019-181200- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK- LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD- LAKE IN-PORTER-NEWTON-JASPER-BENTON- 430 PM CST FRI FEB 17 2006 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE... TONIGHT A WIND CHILL ADVISORY IS IN EFFECT LATE TONIGHT AND SATURDAY MORNING. THE WIND CHILL ADVISORY IS FOR AREAS ROUGHLY NORTH OF INTERSTATE 80...FOR WIND CHILLS AS LOW AS 20 BELOW TO NEARLY 30 BELOW ZERO. .DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY A WIND CHILL ADVISORY WILL BE IN EFFECT THROUGH 9 AM CST SATURDAY NORTH OF INTERSTATE 80 FOR WIND CHILLS OF 20 BELOW TO NEARLY 30 BELOW ZERO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE) LMZ740>745-766-181200- WINTHROP HARBOR IL TO MICHIGAN CITY IN- LAKE MICHIGAN- 430 PM CST FRI FEB 17 2006 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE... TONIGHT A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE ILLINOIS AND INDIANA NEARSHORE WATERS...FOR WINDS IN EXCESS OF 20 KNOTS AND WAVES GREATER THAN 4 FEET. .DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY A SMALL CRAFT ADVISORY WILL REMAIN IN EFFECT SATURDAY MORNING FOR THE ILLINOIS NEARSHORE WATERS...AND THROUGH THE DAY SATURDAY FOR THE INDIANA NEARSHORE WATERS. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)
The national radar mosaic for the moment the first event began.
10 cold/wind chill. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Cold/Wind Chill, Cook | 2006-02-18 | 45 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, February 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5492293, 5492294, 5492295, 5492296, 5492297, 5492298, 5492299, 5492300, 5492301, 5492586.